Heather
()
05/25/04 03:24 PM
Aloe, cascara sagrada, and senna laxtives can cause cathartic colon

Aloe, cascara sagrada, and senna laxtives can cause cathartic colon

Cathartic Colon

Cathartic colon is the anatomic and physiologic change in the colon that occurs with chronic use of stimulant laxatives (> 3 times per week for at least 1 year). Signs and symptoms of cathartic colon include bloating, a feeling of fullness, abdominal pain, and incomplete fecal evacuation. Radiologic studies show an atonic and redundant colon. Chronic use of stimulant laxatives can lead to serious medical consequences such as fluid and electrolyte imbalance, steatorrhea, protein-losing gastroenteropathy, osteomalacia, and vitamin and mineral deficiencies. When the drug is discontinued, radiographic and functional changes in the colon may only partially return to normal because of drug-induced neuromuscular damage to the colon.

Anthranoid laxatives (aloe, cascara sagrada, and senna) are derived from naturally occurring plants and are considered to be stimulant laxatives. Short-term use of stimulant laxatives may be safe, but abuse of these drugs can cause melanosis coli and possibly increases the risk of colonic cancer. Melanosis coli, a benign condition, is characterized by dark pigmentation of the colonic mucosa that usually develops 9 months after initiating the use of these drugs and disappears just as quickly after the drug is discontinued.

http://www.medscape.com/viewarticle/437034_7





| Privacy statement Help for IBS Home

*
UBB.threads™ 6.2